Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 65, NWS Nashville, TN

September 17, 2009Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 17, 2009, 7:59 AM CDT for Wayne County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 7:59 AM CDT (12:59 UTC)
Expired
Sep 17, 2009, 11:00 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Wayne County, TN

The radar

The Nashville radar (KOHX), 155 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 9:30 AM CDTFLASH FLOODCollinwood, TNSEVERAL ROADS WASHED OUT ACROSS SOUTHERN PORTIONS OF COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 1.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
455 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 171259
FFWOHX
TNC181-171600-
/O.NEW.KOHX.FF.W.0065.090917T1259Z-090917T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
759 AM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 1100 AM CDT

* AT 757 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAINFALL AMOUNTS ACCUMULATING ACROSS WAYNE COUNTY.           
  TORRENTIAL RAINFALL WILL CONTINUE AS THUNDERSTORMS ARE STILL       
  MOVING THROUGH THE AREA, AND FLASH FLOODING CAN BE EXPECTED.

* LOCATIONS IN THE WARNING INCLUDE WAYNESBORO AND COLLINWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3502 8800 3530 8799 3531 8802 3539 8803
      3541 8797 3543 8802 3546 8799 3548 8783
      3550 8780 3550 8773 3548 8765 3545 8764
      3542 8757 3504 8759 3504 8761 3501 8761

$$

ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 3:09 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 17, 3:09 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
309 AM CDT THU SEP 17 2009

.SHORT TERM...BAND OF MODERATE TO HEAVY SHOWERS OVER PART OF
NORTHERN MIDDLE TENNESSEE THIS MORNING POSES A FLOOD THREAT SINCE
IT IS FALLING OVER AREAS THAT HAVE ALREADY SEEN LOCALLY HEAVY
RAINFALL DURING THE PREVIOUS TWO DAYS. THE GREATEST THREAT IS GENERALLY
IN A BAND FROM NASHVILLE AND DAVIDSON COUNTY, EASTWARD TOWARD
CARTHAGE AND COOKEVILLE. A FLOOD WATCH REMAINS IN EFFECT FOR THOSE
AREAS AS WELL AS THE REMAINDER OF NORTHERN MIDDLE TENNESSEE, AND
THIS WATCH WILL LIKELY BE EXTENDED PAST ITS CURRENT EXPIRATION
TIME OF 17Z.

AREA RADARS ALSO SHOWED MORE SHOWERS DEVELOPING OVER SOUTHERN MIDDLE
TENNESSEE AND WE WILL HAVE TO MONITOR THOSE AREAS FOR A POSSIBLE
FLOOD WATCH FOR LATER TODAY. MOST SOUTHERN AREAS HAVE NOT SEEN THE
AMOUNT OF RAINFALL OVER THE LAST FEW DAYS AS EXPERIENCED ACROSS
THE NORTH.

THIS STATIC AND VERY MOIST WEATHER PATTERN WILL LAST FOR THE REST
OF THE WEEK, EVEN AS OUR PESKY UPPER LOW OVER THE LOWER
MISSISSIPPI VALLEY WEAKENS AND LIFTS NORTHWARD. DESPITE THE
WEAKENING LOW, THE DEEP MOISTURE REMAINS TRAPPED IN OUR AREA FOR
AT LEAST THE NEXT 3 DAYS, AND PERHAPS LONGER.

TEMPERATURES WILL CONTINUE TO SHOW VERY LITTLE DAY-TO-NIGHT FLUCTUATION
WITH LOWS AT NIGHT BETWEEN 65 AND 70 AND DAYTIME HIGHS MAINLY IN
THE 70S.

.LONG TERM...LATEST GFS RUN DOESNT OFFER MUCH HOPE FOR US GETTING
OUT OF THIS SOGGY WEATHER PATTERN. IN FACT, IT NOW LOOKS LIKE WE
COULD GET ANOTHER 50H LOW PRESSURE AREA TO DROP SOUTHWARD INTO THE
TEXAS PANHANDLE AND CLOSE OFF BY THE MIDDLE OF NEXT WEEK. THIS
WILL KEEP US IN A MOIST SOUTHWESTERLY FLOW OF AIR. THIS MEANS THAT
THE PREVIOUS EXPECTATIONS FOR A POSSIBLE FRONTAL PASSAGE NEXT
WEEK IS NOW ON HOLD. LOOKS LIKE GOOD WEATHER FOR DUCKS AND MOLD
WELL INTO NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      77  68  77  68 /  70  40  70  50
CLARKSVILLE    78  67  78  66 /  60  40  60  40
CROSSVILLE     72  66  72  67 /  80  40  60  50
COLUMBIA       79  69  79  68 /  70  50  70  60
LAWRENCEBURG   80  70  80  68 /  70  50  70  60
WAVERLY        77  68  77  66 /  70  40  60  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL NOON CDT TODAY FOR TNZ005>011-022>034-059-
062>066.

&&

19
Hazardous weather outlook, Sep 17, 5:00 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU SEP 17 2009

TNZ005>011-022>034-059-062>066-181030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-WILLIAMSON-RUTHERFORD-
CANNON-DEKALB-WHITE-CUMBERLAND-
500 AM CDT THU SEP 17 2009

...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY ACROSS MIDDLE TENNESSEE, WITH MOST
LOCATIONS EXPECTED TO PICK UP ANOTHER ONE-HALF TO ONE INCH. WITH
THE GROUND NEARLY SATURATED IN MANY PLACES, SOME OF THE RAINFALL
MAY RESULT IN FLOODING OF CREEKS, STREAMS, AND LOW-LYING AREAS, AS
WELL AS PONDING OF WATER OF ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN EVERY DAY THROUGH WEDNESDAY, AND WITH
WATER LEVELS ALREADY RUNNING HIGH, THE POSSIBILITY OF ISOLATED,
MINOR FLOODING REMAINS A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

TNZ056>058-060-061-075-077>080-093>095-181030-
PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-WARREN-GRUNDY-
VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY ACROSS MIDDLE TENNESSEE, WITH MOST
LOCATIONS EXPECTED TO PICK UP ANOTHER ONE-HALF TO ONE INCH. SOME
OF THE RAINFALL MAY RESULT IN MINOR FLOODING OF CREEKS, STREAMS,
AND LOW-LYING AREAS, AS WELL AS PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN EVERY DAY THROUGH WEDNESDAY, AND WITH
WATER LEVELS ALREADY RUNNING HIGH, THE POSSIBILITY OF ISOLATED,
MINOR FLOODING REMAINS A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LOCAL EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

ROSE

In the hours before

Local storm report, Sep 17, 3:03 AM CDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
303 AM CDT THU SEP 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     FLASH FLOOD      NASHVILLE               36.17N 86.78W
09/17/2009                   DAVIDSON           TN   LAW ENFORCEMENT

            FLOODING ON CHARLOTTE PIKE AND AMERICAN ROAD

0210 AM     FLASH FLOOD      6 N LEBANON             36.30N 86.32W
09/17/2009                   WILSON             TN   LAW ENFORCEMENT

            WATER ACROSS HIGHWAY 231 NORTH

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 12:18 AM CDTFlash Flood WarningOHXDavidson, DeKalb, Putnam, Smith, Wilson3 hr
Sep 17, 7:55 AM CDTFlash Flood WarningOHXMarshall, Maury3 hr
Sep 17, 9:45 AM CDTAreal Flood WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford6 hr
Sep 17, 10:08 AM CDTAreal Flood WarningOHXGiles, Lawrence, Lewis, Marshall, Maury, Wayne6 hr
Sep 17, 11:19 AM CDTRiver Flood WarningOHXBedford9 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.